Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2002, 5:52 PM MDT for Adams County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 5:52 PM MDT (23:52 UTC)
- Expired
- Jul 21, 2002, 6:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Adams County, CO
The radar
The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:59 PM MDT | Hail 0.75 | Bennett, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
739 WUUS55 KBOU 212352 SVRDEN COC001-220045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 551 PM MDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 645 PM MDT * AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTH OF BENNETT...OR ABOUT 34 MILES NORTHEAST OF DENVER...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BENNETT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3999 10452 3974 10450 3975 10407 3999 10412 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 21, 3:30 PM MDT, 2 hours 22 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 330 PM MDT SUN JUL 21 2002 DISCUSSION: ONE SHORT WAVE MOVED OUT ACRS THE NERN CO PLAINS ARND SUNRISE THIS MRNG WITH A BAND OF SHOWERS. A SECOND...WEAKER WAVE IS MOVING OUT OF THE NRN MTNS THIS AFTN. THE SUBSIDENCE BEHIND THE FIRST SHORT WAVE HAS SUPPRESSED AFTN CONVECTIVE ACTIVITY ACRS MOST OF THE FCST AREA. HOWEVER...SOME SHOWERS ARE MOVING ACRS LARIMER AND WELD COUNTIES IN ASSOCIATION WITH THE SECOND WAVE. NELY WINDS ACRS THE PLAINS ARE COMBINING WITH HIGHER DEWPTS TO KEEP AFTN TEMPS ON THE PLAINS BELOW CONVECTIVE TEMPS. WINDS ALOFT ARE ALSO WEAK WHICH WL KEEP SHOWERS FROM BECMG TOO ORGANIZED. AS THE SUN GOES DOWN...SHOWERS SHOULD DISSIPATE. MODELS APPEAR TO BE OVERDOING THE PCPN FOR THIS EVENING...SINCE THE SUBSIDENCE IS KEEPING MOST OF THE MID-AFTN CONVECTION CAPPED. THE ELY/NELY WINDS CONTG OVERNIGHT ALONG WITH OUTFLOW FM CONVECTION IN THE NEBRASKA PNHNDL WL PROBABLY PRODUCE AREAS OF STRATUS ON THE PLAINS AFTER MIDNIGHT. OVER THE NEXT COUPLE DAYS ANOTHER STRONG UPR LVL RIDGE WL DVLP OVR THE 4-CRNRS AND SWRN U.S. HOWEVER...MODELS ARE ALSO INDICATING HIGHER SPECIFIC HUMIDITY VALUES AT MID LEVELS THAN WE HAVE SEEN UP TO THIS POINT IN THE SUMMER. IF THE UPR RIDGE ACTUALLY EVOLVES WITH THE MID LVL MSTR PRESENT...IT WILL LINGER OVR THE REGION WITH THE MORE CLIMATOLOGICALLY FAVORED AFTN/EVE SHOWER PATTERN. SATELLITE PICTURES HAVE BEEN SHOWING GOOD SHOWER DVLPMNT OVR THE MTNS FOR THE PAST SEVERAL DAYS...SO IT IS APPARENT THAT THE MONSOON IS ESTABLISHING ITSELF. AS LONG AS THE UPR RDG HANGS ARND WITH THE MID-LVL MSTR PRESENT...THE CYCLE OF MRNG SUN AND AFTN/EVE SHOWERS WILL CONT. SINCE THE FLOW PATTERN ALOFT WILL BE WEAK...WL LIMIT THE MENTION OF SHOWER ACTIVITY TO THE MTNS AND ADJACENT PLAINS. FCSTG ANY PCPN ON THE PLAINS WILL HAVE TO WAIT FOR SHORTER FCST PERIODS WHEN IT WL BE PSBL TO ANALYZE POOLING OF LOW LVL MSTR AND PSBL BNDRY INTERACTIONS. KDRBY .DEN...NONE.
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.